Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Raleigh, NC

August 1, 2019Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 1, 2019, 10:21 PM EDT for Guilford County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 10:21 PM EDT (02:21 UTC)
Expired
Aug 2, 2019, 12:15 AM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS52 KRAH 020221
FFWRAH
NCC081-020415-
/O.NEW.KRAH.FF.W.0018.190802T0221Z-190802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1021 PM EDT Thu Aug 1 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Guilford County in central North Carolina...

* Until 1215 AM EDT
  
* At 1020 PM EDT, Doppler radar indicated a thunderstorm producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen.

* Some locations that will experience flooding include...
  Greensboro, High Point, McLeansville, Summerfield, Stokesdale,
  Pleasant Garden, Jamestown, Forest Oaks, Lake Jeanette Marina and
  Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3624 7956 3590 7959 3592 8004 3624 8001

$$

GIH
1 follow-up statement
445 
WGUS72 KRAH 020416
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1216 AM EDT Fri Aug 2 2019

NCC081-020426-
/O.EXP.KRAH.FF.W.0018.000000T0000Z-190802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1216 AM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR GUILFORD COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3624 7956 3590 7959 3592 8004 3624 8001

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 1, 9:34 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
934 PM EDT Thu Aug 1 2019

.SYNOPSIS...
An approaching cold front will stall out and hold just northwest of
central North Carolina through the weekend, keeping a high chance of
afternoon and evening showers and thunderstorms in the forecast. A
steady stream of deep moisture from the Gulf of Mexico will keep our
weather unsettled into early next week.

&&

.NEAR TERM /TONIGHT/...
As of 930 PM Thursday...

Deep convection persisting and/or re-firing along a trio of outflow
boundaries over (mainly the wrn two thirds of) cntl NC this evening,
which include at 01Z, 1) a n to s-oriented westbound one from near
MEB to RDU to HNZ - related to convection over ern NC earlier, 2)
another westbound one in an arc from HFF to GSO to SIF - related to
the initial RDU/Raleigh cell, and 3) a southwestbound one in an arc
from MWK to GSO - related to an earlier cluster north of the
Triad/near the VA state line. The first of those outflow boundaries
has been, and will likely continue to serve as, the ern edge of
subsequent initiation tonight, with an ensuing east to west
weakening of the deep(er) convection.

The presence and interaction of the above boundaries are seemingly
doing the necessary work to lift/force parcels through a rain-cooled
and stable near surface layer and to their LFC around 4-5 thousand
ft, where steep lapse rates above --including a GSO-observed maximum
2-6 km lapse rate of near 7 C/km centered at 700 mb-- allow those
parcels to realize around 2000 J/kg of MUCAPE. Indeed, the foregoing
outflow/radar fine lines are evident in regional radar data up to
about that LFC height. Relatively vigorous, isolated severe
convection has resulted/re-developed during the mid-evening, when
climo suggests it should be waning.

Also evident in regional radar data is an apparent MCV centered near
CLT/EQY; and this feature is forecast to drift newd across cntl NC
overnight, to ern or nern NC by 12Z Fri. This mesoscale feature is
also likely contributing to ascent over NC this evening, in an
environment otherwise void of any notable larger scale ascent well
east and removed from a couple of shortwave perturbations evident in
WV satellite data over WV and MS, respectively.

With the above in mind, convection and remnant "stratiform" rain
will likely persist for another several hours over much of the wrn
half of cntl NC, with weakening to light rain with time and ern
extent overnight, before likely dissipating completely with the
passage of the MCV by morning. Persistence lows around 70 degrees
are expected.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 240 PM Thursday...

Central NC will remain in the action zone situated between the broad
scale upper trough draped across the eastern CONUS and the Bermuda
high off the Atlantic Coast. This will continue the gradual surface
warming and moistening trend across central NC, helping to inch up
surface dewpoints, especially along and east of US-1. This will help
to enhance our shower thunderstorm coverage on Friday afternoon,
even with a bit more overhead cloud cover in play attempting to
limit the diurnal destabilization processes. Even so, scattered
shower and thunderstorms are expected to form across central NC,
primarily along any leftover differential heating/outflow boundaries
related to Thursday's convection, along with additional scattered
formation in terrain/sea breeze favored areas. Primary threat
remains the possibility of excessive rainfall which could lead to
pockets of flash flooding, with an isolated severe wind gust threat.
Temperatures are progged to be 4 to 8 degrees cooler on Friday, in
the low to mid 80s, thanks to the persistent overhead cloud deck.
Overnight lows will remain seasonable, bottoming out in the upper
60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 340 PM Thursday...

Shortwave impulses emanating through the upper trough will continue
to interact with the deep moisture(PWATS 1.75-2.0") and instability
in place to bring a good chance of convection each day through
Monday. Given the high likelihood that some these upper disturbances
will be convectively enhanced/augmented, so it's nearly impossible
to get overly specific with timing and location of highest PoPs.
Thus, will continue to advertise diurnally favored PoPs, while
maintaining a slight to small chances overnight. Vertical wind shear
is forecast to be rather weak. Thus, any severe weather should be
largely unorganized(pulse severe) with the primary threat being
locally heavy rain and flash flooding.

Could see a brief reprieve in the wet and unsettled conditions
Tuesday and Wednesday as the axis of deeper moisture slides east and
out to sea. However, a reinforcing trough from the west could bring
another wet and unsettled pattern to end the week.

Lows in the upper 60s to lower 70s. Highs in the lower to mid 80s NW
to upper 80s/lower 90s SE.

&&

.AVIATION /17Z THURSDAY THROUGH TUESDAY/...
As of 720 PM Thursday...

We'll continue to see scattered showers and storms, producing
localized sub-VFR conditions in heavy rain and gusty/erratic winds,
around central NC through 03z, before this activity slowly
diminishes overnight, although we cannot rule out an isolated storm
or two anytime through tonight. Storm motion has been slow and
meandering, following low level boundaries and outflows, with new
updrafts developing near existing storms, so any aviators should be
particularly cautious if attempting to circumnavigate storms through
this evening. FAY will see the highest chance for storms over the
next few hours, but they are possible at all TAF sites. Otherwise,
VFR conditions should dominate until after 06z, when pockets of IFR
vsbys/cigs are possible near any site, lasting through 13z.
Additional scattered to numerous showers and storms are expected to
develop by midday (around 15z-17z) across central NC, as we remain
in this wet and volatile weather pattern. Surface winds will be
light/variable through mid morning Fri before becoming mainly from
the SE and S at 5-10 kts through Fri evening.

Looking beyond 00z Saturday, the wet pattern will persist through
early next week, with high daily chances for showers and storms
mainly in the afternoon and evening. While VFR conditions will hold
the majority of the time, early-morning sub-VFR fog and stratus will
remain a threat, along with the risk of storms. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...MWS
SHORT TERM...JJM
LONG TERM...CBL
AVIATION...Hartfield
Hazardous weather outlook, Aug 1, 9:55 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
955 PM EDT Thu Aug 1 2019

NCZ021>024-038>040-073>076-083>085-030200-
Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-Scotland-
955 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms with frequent lightning,
wind gusts capable of tree damage, and locally heavy rain and risk of
flooding, are expected through 1 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected to persist through
Monday, mainly during the afternoon and evening hours. Locally heavy
rain, isolated damaging wind gusts, and frequent lightning will be
the primary hazards with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-025>028-041>043-077-078-086-088-089-030200-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson-
955 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected to persist through
Monday, mainly during the afternoon and evening hours. Locally heavy
rain, isolated damaging wind gusts, and frequent lightning will be
the primary hazards with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 8:42 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
842 PM EDT Thu Aug 1 2019

NCZ021-022-038-020130-
Guilford NC-Forsyth NC-Davidson NC-
842 PM EDT Thu Aug 1 2019

...STRONG THUNDERSTORMS WILL AFFECT FORSYTH...NORTHERN DAVIDSON AND
GUILFORD COUNTIES UNTIL 930 PM EDT...

At 839 PM EDT, Doppler radar was tracking strong thunderstorms over
the Triad region, drifting north at 15 mph.

Half inch hail, wind gusts up to 50 mph, frequent deadly cloud to
ground lightning, and torrential downpours are possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, Huntsville, McLeansville, Lewisville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.

Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

These storms are producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8001
      3624 7956 3591 7955 3594 8038 3596 8038
      3599 8042 3601 8042 3606 8046 3606 8047
      3604 8049 3608 8052
TIME...MOT...LOC 0039Z 174DEG 14KT 3610 7989

GIH
Special weather statement, Aug 1, 8:42 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
842 PM EDT Thu Aug 1 2019

NCZ041-020145-
Wake NC-
842 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAKE COUNTY UNTIL
945 PM EDT...

At 841 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cary, moving northeast at 5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Rdu International, Apex, Morrisville, Research
Triangle, Carpenter, William B Umstead State Park and Lake Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 7868 3578 7865 3571 7869 3569 7881
      3570 7890 3575 7894 3584 7891 3587 7887
      3587 7883 3590 7882
TIME...MOT...LOC 0041Z 230DEG 6KT 3577 7884

26
Special weather statement, Aug 1, 9:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
914 PM EDT Thu Aug 1 2019

NCZ040-041-077-020200-
Chatham NC-Harnett NC-Wake NC-
914 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...
SOUTHWESTERN WAKE AND EASTERN CHATHAM COUNTIES UNTIL 1000 PM EDT...

At 913 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 8 miles south of Cary, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cary, Lillington, Garner, Fuquay-Varina, Angier, Apex, Holly Springs,
Coats, Crosswinds Boating Center and Crosswinds Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 7866 3556 7866 3552 7871 3552 7869
      3550 7868 3550 7866 3548 7865 3538 7865
      3539 7896 3551 7898 3552 7897 3554 7899
      3585 7902
TIME...MOT...LOC 0113Z 323DEG 9KT 3567 7883

JFD
Special weather statement, Aug 1, 9:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
940 PM EDT Thu Aug 1 2019

NCZ023-024-020215-
Alamance NC-Orange NC-
940 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 1015 PM EDT...

At 940 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or near Graham, moving north at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Burlington, Graham, Mebane, Haw River, Swepsonville, Efland and
Saxapahaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3598 7916 3595 7929 3597 7938 3604 7942
      3614 7943 3621 7929 3616 7916 3609 7914
TIME...MOT...LOC 0140Z 174DEG 8KT 3603 7928

GIH
Local storm report, Aug 1, 10:10 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1010 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 S VASS                35.22N 79.29W
08/01/2019                   MOORE              NC   911 CALL CENTER

            TREE DOWN AT FURR RD AND PINE DR.

&&

JFD
Local storm report, Aug 1, 10:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1015 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     4 S VASS                35.19N 79.30W
08/01/2019                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON POWER LINES AT LAKEBAY RD AND
            YOUNGS RD.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:07 PM EDTSpecial Weather StatementRAHSampson38 min
Aug 1, 8:17 PM EDTAreal Flood AdvisoryRAHCumberland74 min
Aug 1, 8:34 PM EDTSpecial Weather StatementRAHCumberland56 min
Aug 1, 8:37 PM EDTAreal Flood AdvisoryRAHGuilford113 min
Aug 1, 8:42 PM EDTSpecial Weather StatementRAHForsyth, Guilford48 min
Aug 1, 8:44 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford46 min
Aug 1, 9:14 PM EDTSpecial Weather StatementRAHWake46 min
Aug 1, 9:40 PM EDTSpecial Weather StatementRAHAlamance35 min
Aug 1, 11:42 PM EDTSpecial Weather StatementRAHRichmond63 min
Aug 2, 1:10 AM EDTSpecial Weather StatementRAHRandolph35 min
Aug 2, 1:49 AM EDTAreal Flood AdvisoryRAHRandolph68 min
Aug 2, 4:39 PM EDTSpecial Weather StatementRAHHalifax, Nash66 min
Aug 2, 6:37 PM EDTSpecial Weather StatementRAHFranklin, Nash, Wake53 min
Aug 2, 6:43 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Johnston, Sampson, Wayne110 min
Aug 2, 7:21 PM EDTAreal Flood AdvisoryRAHWake3 hr

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.